Tennessee, 2015

Flooding in Tennessee, December 2, 2015

December 2, 2015 · NWS MRX · 4 events in 3 counties and zones

Persistent moist southwesterly flow aloft combined with a nearly stationary surface front to bring rains to the area from November 29th to December 2nd, resulting in flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Persistent moist southwesterly flow aloft combined with a nearly stationary surface front to bring rains to the area from November 29th to December 2nd, resulting in flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 2, 12:29 AM EST, 31 minutes earlier.

Area forecast discussion, Dec 2, 12:29 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1229 AM EST WED DEC 2 2015

.AVIATION...06Z TAF SET
LOW CEILINGS AND LIGHT TO MODERATE RAIN IS AFFECTING ALL TAF SITES
IN E TN. KCHA WILL SEE A SHORT BREAK IN PRECIPITATION ALLOWING FOR
BETTER VISIBILITIES HOWEVER THERE WILL STILL BE POCKETS OF
LIGHT/MODERATE RAIN SHOWERS THAT WILL LIKELY LIMIT VIS AND CIGS.
OTHER SITES WILL MONITOR TRENDS OVER THE NEXT SEVERAL HOURS TO GET
A BETTER HANDLE ON TIMING OF PRECIP ENDING AND IMPROVING
CONDITIONS. CONFIDENCE IS LOW ON IMPROVING CIGS TOO QUICKLY AFTER
THE BACK EDGE OF PRECIPITATION CLEARS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH THIS EVENING FOR CHEROKEE-CLAY.

TN...FLOOD WATCH UNTIL 7 AM EST /6 AM CST/ THIS MORNING FOR ANDERSON-
     BLEDSOE-BLOUNT SMOKY MOUNTAINS-BRADLEY-CAMPBELL-CLAIBORNE-
     COCKE SMOKY MOUNTAINS-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
     HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LOUDON-MARION-MCMINN-
     MEIGS-MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST CARTER-
     NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST MONROE-RHEA-
     ROANE-SCOTT TN-SEQUATCHIE-SEVIER SMOKY MOUNTAINS-SOUTHEAST
     CARTER-SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-
     UNION-WASHINGTON TN-WEST POLK.

VA...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR LEE-RUSSELL-SCOTT-
     WASHINGTON-WISE.

&&

AC
Hazardous weather outlook, Dec 1, 9:17 PM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
917 PM EST TUE DEC 1 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030230-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
917 PM EST TUE DEC 1 2015 /817 PM CST TUE DEC 1 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

RAIN SHOWERS WILL CONTINUE ACROSS THE REGION TONIGHT AS A SLOW
MOVING COLD FRONT MOVES ACROSS THE EASTERN TENNESSEE VALLEY AND
TAPS INTO DEEP...MOIST SUBTROPICAL AIR. MODERATE TO OCCASIONALLY
HEAVY RAINFALL OF AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE...WITH
THE HIGHEST AMOUNTS FAVORING THE EAST TENNESSEE AND SOUTHWEST NORTH
CAROLINA MOUNTAINS.

THIS RAINFALL...COMBINED WITH EARLIER PRECIPITATION COULD RESULT
IN FLOODING IN LOW-LYING FLOOD PRONE AREAS...AND ALONG SMALL
RIVERS AND CREEKS. A FLOOD WATCH IS IN EFFECT FOR ALL OF EAST
TENNESSEE...SOUTHWEST VIRGINIA...AND FAR SOUTHWEST NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SEVERAL DAYS OF MODERATE TO LOCALLY HEAVY RAINFALL WILL RESULT IN
LOCALIZED FLOODING ISSUES ALONG THE SOUTHWEST NORTH CAROLINA
MOUNTAINS. FLOODING OF LOW LYING AREAS...ROADWAY FLOODING...AND
RAPID STREAM RISE IS POSSIBLE. A FLOOD WATCH REMAINS IN EFFECT FOR
CLAY AND CHEROKEE COUNTIES IN SOUTHWEST NORTH CAROLINA THROUGH 7 PM
ON WEDNESDAY EVENING. PLEASE STAY TUNED TO THE LATEST FORECAST
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY FOR FLOODING
REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Polk

When
December 2, 1:00 AM EST to 4:00 AM EST
Where
Polk County, Benton to 8 mi E of Benton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.180, -84.670

Several road closures across the county.

Flood, Blount

When
December 2, 6:00 AM EST to 7:30 AM EST
Where
Blount County, 1.5 mi WSW of Sixmile to 2 mi NE of Sixmile
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.662, -83.995

Blockhouse Road closed by flooding.

Flood, Blount

When
December 2, 6:00 AM EST to 7:30 AM EST
Where
Blount County, 6 mi E of Maryville to 4 mi ENE of Maryville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.750, -83.863

Helton Road closed by flooding.

Flood, McMinn

When
December 2, 7:45 AM EST to 9:20 AM EST
Where
McMinn County, Etowah to Athens
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.330, -84.530

Numerous roads closed across the county due to flooding. Schools are closed because of impacted bus routes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613465, 613466, 613467, 613468.